Rosenberg: Restless Legs Syndrome may require new medication
Dear Dr. Rosenberg: I am afflicted with rather severe Restless Legs Syndrome. I have been on a drug called Mirapex for five years. Until recently, it controlled my pain. Now I am experiencing the pain at earlier hours and it is spreading to other parts of my body. Any ideas?
Answer: Yes. What you are experiencing is called augmentation. It occurs in about 30% of patients on medications like Mirapex, usually after several years. You may need to be switched to a totally different type of medication for Restless Legs Syndrome. I would advise you to talk to your health care provider. You may need a referral to a sleep specialist familiar with this disorder.
Dear Dr. Rosenberg: My husband was diagnosed with Parkinson’s disease about a year ago. Lately he has been having rather violent dreams that he actually acts out. He never did this before and I am worried about not only him but also my own safety. What do you think?
A: Yes, what you are describing sounds like RBD (REM Behavior Disorder). It is not common in Parkinson’s disease. The patient’s brain loses the ability to suppress movement during dream sleep. I would discuss this with your neurologist, and in the meantime take precautions not to be injured. This could even mean sleeping in a separate bed.
Dear Dr. Rosenberg: I was awakening in the middle of the night with palpitations. A monitor I wore for a month showed periods of atrial fibrillation while sleeping. Now my cardiologist wants me tested for sleep apnea after my husband said I snore. Does this make sense?
A: Yes. Sleep apnea is a major contributing factor to atrial fibrillation. The fact that all of your episodes occur while you are asleep and you snore makes testing for sleep apnea a logical next step.
Dear Dr. Rosenberg: Is there any danger to taking over-the-counter sleep aids when pregnant?
A: Most over-the-counter sleep aids contain either diphenhydramine or doxylamine. These are first generation antihistamines, originally developed for allergies, with sedating side effects. I would try to avoid their use during the first trimester. However, they are category B medications and the FDA feels they are safe. Be aware that these medications can cause Restless Legs Syndrome, as well as residual sleepiness the next day, and of course, discuss their use with your health care provider first.
More like this story
This Week's Circulars
To view money-saving ads...